Texas, 2010

Hail in Texas, May 30, 2010

May 30, 2010 · NWS HGX · 1 event in 1 county or zone

A severe thunderstorm developed in the evening and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thunderstorm developed in the evening and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 30, 5:24 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 30, 5:24 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
624 PM CDT SUN MAY 30 2010

.AVIATION...
SHRA/TSRA DEVELOPMENT WILL REMAIN POSSIBLE FOR SEVERAL MORE HOURS ALONG
OUTFLOW BOUNDARIES GENERATED FOR EARLIER ACTIVITY. COULD SEE SOME PATCHY
FOG TOWARD MORNING AT CXO AND LBX. QUIET TOMORROW UNTIL DAYTIME HEATING
HELPS TO GENERATE SHRA/TSRA ONCE AGAIN. NOT SURE HOW MUCH COVERAGE WE'LL
SEE...SO WILL JUST MENTION CB IN AREA TAFS FOR THE AFTERNOON HOURS.

BEGINNING AROUND JUNE 2ND...THERE WILL BE A PLANNED OUTAGE AT LBX.
TAF NIL WILL BE ISSUED WHEN THE OUTAGE BEGINS...AND THE LBX TAF
WILL REMAIN NIL UNTIL ASOS SERVICE IS RESTORED. OUTAGE MAY LAST
THREE WEEKS OR MORE.  42
&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SUN MAY 30 2010/

DISCUSSION...
SOUTHEAST TEXAS BEING PINCHED BY AN MISSISSIPPI UPPER LOW AND A
SOUTHERN TEXAS SHORTWAVE DISTURBANCE. THIS HAS INCREASED CONVECTIVE
ACTIVITY WITHIN THE PERSISTENT 7H STEERING FLOW. A FEW OF THESE
STORMS ARE STRONG PULSERS AND WILL SPIT OUT PLUS-40 MPH DOWNDRAFTS
AND PENNY (TO QUARTER) SIZE HAIL ON THEIR SOUTHERN TREK. ONCE DAYTIME
HEATING IS LOST...EXPECT ANY LINGERING ACTIVITY TO DWINDLE OUT BY
9 OR 10 PM INTERIOR...POSSIBLY HANGING ON A BIT LONGER OVER MARITIME
AREAS. THERE IS NO REASON TO BELIEVE THAT WE WILL NOT EXPERIENCE
ANOTHER DAY OF THIS ISOLATED CONVECTION ON MEMORIAL DAY. THUS...IF
PLANNING ANY OUTDOOR ACTIVITIES...IT BE BEST TO CHECK OUT TOMORROW
MORNING'S AFD/HWO/ZFP BEFORE SETTING OUT.

AS THE MS LOW DISSOLVES INTO AN OPEN WAVE LATE TOMORROW AND
TUESDAY...TRANSITORY RIDGING WILL MOVE OVER THE STATE. DOESN'T
MEAN MUCH OTHER THAN THE FACT THAT THE MESOSCALE BREEZE MAY BE
MORE OF A PLAYER IN THE LOCATION OF THOSE HEAT-OF-THE-DAY
THUNDERHEADS. ANY CONVECTION THAT FIRES ALONG THE BREEZE MAY
FALL BACK TOWARDS THE COAST...OR CONCENTRIC OUTFLOW FROM MAIN
CORES MAY INITIATE DOWNSTREAM STORMS OVER OUR LOCAL LAKES/BAYS/NEAR
SHORE GULF WATERS. WARRANTS MENTION AS TOMORROW IS TYPICALLY ONE
OF THE BUSIER WATERSPORT DAYS.

EXTENDED FORECAST THEME STILL THE SAME...FORECASTING AREA-WIDE
RAIN/SCT STORMS WEDNESDAY INTO THURSDAY FROM AN APPROACHING
WESTERN TROF AND THOSE ASSOCIATED SW-MOVING-NE TRAVELING VORTS.
CWA SHOULD RECEIVE ENOUGH RAIN TO TEMPORARILY RELIEVE RECENT
DROUGHT WOES. UNFORTUNATELY...LARGE W-SW 5H RIDGE MOVES IN AND
CLAMPS ITSELF OVER THE REGION THROUGH THE FIRST WEEK OF JUNE WITH
THE BREEZE BECOMING THE ONLY HOPE FOR RETURNING RAIN FOR THOSE
SELECT FEW. 31

MARINE...
ONSHORE WINDS AND LIGHT SEAS TO PERSIST.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  96  71  95  72 /  20  30  30  10  10
HOUSTON (IAH)              72  94  71  94  73 /  20  20  30  20  20
GALVESTON (GLS)            76  89  77  87  77 /  20  20  20  10  20
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...37
AVIATION/MARINE...42
Hazardous weather outlook, May 30, 4:01 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 AM CDT SUN MAY 30 2010

TXZ163-164-176>179-195>200-210>214-226-227-235>238-311015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
501 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ALONG THE SEA
BREEZE THIS AFTERNOON. A STORM OR TWO COULD APPROACH SEVERE
LEVELS WITH DAMAGING STRAIGHT LINE WIND GUSTS POSSIBLE. OTHERWISE
THE MAIN HAZARDS WILL BE BRIEF HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AND PERSIST INTO
THURSDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.
WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STORMS COULD
BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. LOCALLY HEAVY
RAINFALL MAY ALSO BE POSSIBLE AS THE UPPER LEVEL DISTURBANCE WILL
BE SLOW TO MOVE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 30, 1:55 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT SUN MAY 30 2010

TXZ176-302030-
MADISON-
255 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG INTERSTATE 45 11 MILES NORTH OF
MADISONVILLE...MOVING SOUTHEAST AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MIDWAY AND
MADISONVILLE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3092 9563 3090 9567 3091 9574 3087 9581
      3086 9596 3107 9608 3108 9603 3110 9599
      3111 9582
TIME...MOT...LOC 1954Z 332DEG 24KT 3110 9594
Special weather statement, May 30, 2:00 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CDT SUN MAY 30 2010

TXZ177-178-302030-
SAN JACINTO-WALKER-
300 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HUNTSVILLE...MOVING SOUTHEAST
AT 10 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...RIVERSIDE...POINT
BLANK...OAKHURST...AND HUNTSVILLE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3089 9539 3087 9541 3086 9540 3086 9535
      3074 9518 3060 9552 3086 9564 3094 9546
TIME...MOT...LOC 2000Z 333DEG 9KT 3081 9550
Special weather statement, May 30, 5:09 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
609 PM CDT SUN MAY 30 2010

TXZ177-178-195>200-213-214-310000-
BRAZOS-BURLESON-CHAMBERS-GRIMES-HARRIS-LIBERTY-MONTGOMERY-SAN
JACINTO-WALKER-WASHINGTON-
609 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF RAPIDLY DEVELOPING THUNDERSTORMS FROM NEAR COLLEGE
STATION EXTENDING TO NEAR CONROE TO CLEVELAND AND TO JUST EAST OF
KENEFICK AND DAISETTA                   .

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH
FROM THE STRONGER STORMS.

HEAVY RAINFALL NEAR AN INCH AND ISOLATED TOTALS TO 2 INCHES WILL BE
POSSIBLE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WELLBORN...
WASHINGTON...TARKINGTON PRAIRIE...ROANS PRAIRIE...RICHARDS...
PORTER...PLANTERSVILLE...NEW CANEY...MOSS HILL...MILLICAN...LAKE
CONROE DAM...DOBBIN...DACUS...CARLOS...ANDERSON...WOODLOCH...
WILLIS...TODD MISSION...THE WOODLANDS...SNOOK...PLUM GROVE...
PINEHURST...NORTH CLEVELAND...NAVASOTA...MONTGOMERY...LIBERTY...
KINGWOOD...KENEFICK...HARDIN...DEVERS...DAYTON LAKES...DAYTON...
CONROE...COLLEGE STATION...CLEVELAND...CHATEAU WOODS AND BRYAN.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2981 9437 3020 9581 3025 9581 3023 9594
      3038 9652 3076 9636 3035 9468 3013 9461
      3011 9445 2990 9444 2990 9436
TIME...MOT...LOC 2305Z 006DEG 4KT 3062 9578
Special weather statement, May 30, 5:23 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
623 PM CDT SUN MAY 30 2010

TXZ198-310000-
GRIMES-
623 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL GRIMES COUNTY...JUST EAST OF
ROANS PRAIRIE AND NORTH OF RICHARDS...MOVING SOUTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...RICHARDS.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3054 9600 3064 9586 3063 9583 3061 9582
      3053 9582 3048 9586
TIME...MOT...LOC 2322Z 052DEG 7KT 3058 9585
Special weather statement, May 30, 5:37 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 PM CDT SUN MAY 30 2010

TXZ200-310045-
LIBERTY-
637 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LIBERTY...MOVING SOUTHWEST
AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LIBERTY AND HARDIN.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2997 9466 3006 9489 3016 9480 3020 9463
      3012 9460 3012 9457 3012 9456
TIME...MOT...LOC 2338Z 030DEG 12KT 3013 9467
Special weather statement, May 30, 6:10 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
710 PM CDT SUN MAY 30 2010

TXZ199-200-213-214-310100-
CHAMBERS-HARRIS-LIBERTY-MONTGOMERY-
710 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS SOME STRONG...FROM NEAR WOODLOCH TO MOSS
HILL TO NEAR DEVERS...AND KENEFICK. THE STORMS WILL MOVE SOUTHWEST
AT 10 MPH.  AREAS IN THE PATH OF THESE STORMS WILL BE
KINGWOOD...CROSBY AND MONT BELVIEU.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WALLISVILLE...PORTER...
NEW CANEY...MOSS HILL...LAKE HOUSTON DAM...HANKAMER...PLUM GROVE...
LIBERTY...KINGWOOD...KENEFICK...HUMBLE...HIGHLANDS...HARDIN...
DEVERS...DAYTON LAKES...DAYTON...COVE...CLOVERLEAF...CHANNELVIEW...
BAYTOWN AND BARRETT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2974 9471 2978 9475 2974 9483 2974 9496
      2981 9527 3030 9544 3032 9467 3012 9461
      3011 9446 2991 9446 2990 9437 2974 9436
TIME...MOT...LOC 0006Z 347DEG 5KT 3010 9484

The radar

The Houston radar (KHGX), 74 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Liberty

When
May 30, 6:29 PM CST
Where
Liberty County, 1.38 mi WNW of Kenefick
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.110, -94.850

Golf ball sized hail occurred with a severe thunderstorm in the Kenefick area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234074.